Alert archive / West Virginia / Flash Flood Warnings in 2001

Flash Flood Warning 88, NWS Charleston, WV

July 29, 2001Kanawha County, West Virginia

NWS Charleston, WV issued this flash flood warning at Jul 29, 2001, 12:40 PM EDT for Kanawha County, West Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 29, 2001, 12:40 PM EDT (16:40 UTC)
Expired
Jul 29, 2001, 2:45 PM EDT
In force
2 hr
Issued by
NWS Charleston, WV
Area
Whole counties

County Kanawha County, WV

The radar

The Charleston,WV radar (KRLX), 17 km from the middle of the area, began a volume at 16:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 4.7 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2001-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2001-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
462 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRLX 291642
FFWRLX
WVC039-291845-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
1240 PM EDT SUN JUL 29 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN KANAWHA COUNTY IN WEST VIRGINIA...

* UNTIL 245 PM EDT...

* AT 1213 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED VERY   
  HEAVY RAIN ACROSS SOUTHERN KANAWHA COUNTY. 

* THIS INCLUDES THE CABIN AND PAINT CREEK AREAS. 

<<CALL TO ACTION>> DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. M[OVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER...HAIL OR STRONG WINDS TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772.

$$

LAT...LON 3817 8156 3799 8146 3800 8137 3823 8132

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 10:30 AM EDT, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 29, 10:30 AM EDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1030 AM EDT SUN JUL 29 2001

...FLOODING STILL A POSSIBILITY INTO THIS AFTERNOON...

NO CHANGE TO FORECAST.

.RLX...
WV...FLOOD WATCH FOR TODAY FOR
WVZ005>011...WVZ013>020...WVZ024>040...WVZ046>047.

VA...FLOOD WATCH FOR TODAY FOR VAZ003>004.

KY...FLOOD WATCH FOR TODAY FOR KYZ101>103...KYZ105.

OH...FLOOD WATCH FOR TODAY FOR OHZ066>067...OHZ075>076...OHZ083>087.A

.END/JMV

In the hours before

Local storm report, Jul 29, 11:12 AM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1112 AM EDT SUN JUL 29 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY L%OCATION....

1045 AM    ANAWALT                   WV   FLOODING
07/29/01   MCDOWELL                       NATIONAL GUARD REPORTS
                                          EVACUATIONS AT ANAWALT.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 9:52 AM EDTFlash Flood WarningRLXMcDowell113 min
Jul 29, 11:12 AM EDTFlash Flood WarningRLXLincoln, Wayne2 hr
Jul 29, 11:18 AM EDTFlash Flood WarningRLXRitchie, Wirt117 min
Jul 29, 11:42 AM EDTFlash Flood WarningRLXWebster4 hr
Jul 29, 11:50 AM EDTFlash Flood WarningRLXMcDowell4 hr
Jul 29, 11:59 AM EDTFlash Flood WarningRLXBoone2 hr
Jul 29, 12:30 PM EDTFlash Flood WarningRLXRaleigh, Wyoming4 hr
Jul 29, 12:46 PM EDTFlash Flood WarningRLXLogan, Mingo3 hr
Jul 29, 1:27 PM EDTFlash Flood WarningRLXFayette, Nicholas5 hr
Jul 29, 1:34 PM EDTFlash Flood WarningRLXPocahontas4 hr
Jul 29, 3:16 PM EDTFlash Flood WarningRLXLogan, McDowell, Mingo4 hr
Jul 29, 5:27 PM EDTFlash Flood WarningRLXBoone93 min

Nearby

Flash Flood Warnings in West Virginia, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.